Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 92, NWS Birmingham, AL

March 9, 2000Tuscaloosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 9, 2000, 9:27 PM CST for Tuscaloosa County, Alabama. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 9, 2000, 9:27 PM CST (03:27 UTC)
Expired
Mar 9, 2000, 9:45 PM CST
In force
18 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 71 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.5 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2000-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 693 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2000-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
693 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 100328
SVRBHM
ALC125-100345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
927 PM CST THU MAR 9 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...
  TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 945 PM CST.

* AT 928 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BROOKWOOD...MOVING NORTHOEAST AT 35 MPH.

THREE QUARTER INCH HAIL WAS REPORTED IN BROOKWOOD. IF YOU ARE 
IN THE PATH OF THE STORM MOVE TO A STURDY SHELTER.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 3:00 PM CST, 6 hours 27 minutes earlier.

Area forecast discussion, Mar 9, 3:00 PM CST, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CST THU MAR 09 2000

COMPLEX FORECAST FOR THE FIRST DAY BACK. SURFACE FRONT LOCATED FROM
NEAR KBWG TO KLIT LINE WITH LOW SHOWING UP AROUND KHOT. THIS FRONT
HAS MOVED VERY LITTLE THE PAST 6 HRS. PRE-FRONTAL TROUGH SLOWLY
MOVING SOUTHWARD ACROSS NORTH CENTRAL AL WITH MOST SHOWER ACTIVITY
DEPRESSED FOR NOW WITH ABSENCE OF LIFT AND CAP. ISOLATED TSTMS
DEVELOPING WEST CENTRAL MS IN CU FIELD BUT BELIEVE ACTIVITY WILL BE
LIMITED TO AREAS OF STRONG DAYTIME HEATING. SPC HAS SLGT RISK FOR W
AL DAY 1 BUT WILL NOT MENTION ATTM. SHORT RANGE MODELS GENERALLY
AGREE THAT FRONT/TROUGH WILL REMAIN ORIENTED WEST-EAST THROUGH NORTH
CENTRAL AL INTO FRI NIGHT. SFC LOW DEVELOPS ALONG FRONT FRI
NIGHT AND MOVES JUST NW OF AREA. UPPER LEVEL TROUGH AXIS SWINGS INTO
THE LWR MS VLY EARLY SAT WITH POTENT S/W IN BASE OF TROUGH. ROUND OF
STRONG TSTMS IN STORE FOR LATE FRI AND EARLY SAT BUT WILL LET LATER
SHIFTS ADJUST FOR TIMING AND SEVERE WORDING.

WITH BAND OF MOISTURE ASSOCIATED WITH BOUNDARY IN CENTRAL AL AND
SOME ISENTROPIC LIFT OVERNIGHT...WILL KEEP SLGT CHC POPS IN PERIOD 1.
POPS INCREASE WITH TIME FROM CHANCE PERIOD 2 TO LIKELY/CAT PERIOD 3
AND 4. TOOK A BLEND OF MOS/FAN TEMPS THROUGH THE PERIOD.

HSV CE 052/065 055/057 035 75238
BHM EE 055/074 057/064 035 75238
MGM BE 058/078 059/069 040 75236=

.BHM...NONE.

75

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 8:55 PM CSTSevere Thunderstorm WarningBMXTuscaloosa35 min
Mar 10, 1:27 AM CSTSevere Thunderstorm WarningBMXPickens33 min
Mar 10, 2:14 AM CSTSevere Thunderstorm WarningBMXTuscaloosa46 min
Mar 10, 3:47 AM CSTSevere Thunderstorm WarningBMXBlount, Cullman43 min
Mar 10, 6:39 AM CSTSevere Thunderstorm WarningBMXPickens36 min
Mar 10, 8:53 AM CSTSevere Thunderstorm WarningBMXJefferson, Shelby37 min
Mar 10, 10:07 AM CSTSevere Thunderstorm WarningBMXClay, Talladega23 min
Mar 10, 11:38 AM CSTSevere Thunderstorm WarningBMXRandolph37 min
Mar 10, 11:54 AM CSTSevere Thunderstorm WarningBMXCullman, Winston36 min
Mar 10, 11:54 AM CSTSevere Thunderstorm WarningBMXMorgan36 min
Mar 10, 11:58 AM CSTSevere Thunderstorm WarningBMXLawrence32 min
Mar 10, 12:47 PM CSTSevere Thunderstorm WarningBMXLamar28 min
Mar 10, 1:48 PM CSTSevere Thunderstorm WarningBMXFayette27 min
Mar 10, 1:52 PM CSTSevere Thunderstorm WarningBMXElmore, Montgomery38 min
Mar 10, 2:23 PM CSTSevere Thunderstorm WarningBMXElmore, Macon, Montgomery37 min
Mar 10, 2:42 PM CSTSevere Thunderstorm WarningBMXLamar48 min
Mar 10, 2:58 PM CSTSevere Thunderstorm WarningBMXBullock, Macon32 min
Mar 10, 3:21 PM CSTSevere Thunderstorm WarningBMXColbert, Franklin39 min
Mar 10, 3:27 PM CSTSevere Thunderstorm WarningBMXBullock, Macon, Russell48 min
Mar 10, 3:31 PM CSTSevere Thunderstorm WarningBMXGreene29 min
Mar 10, 3:55 PM CSTSevere Thunderstorm WarningBMXPickens35 min
Mar 10, 3:57 PM CSTSevere Thunderstorm WarningBMXWalker48 min
Mar 10, 4:03 PM CSTTornado WarningBMXWalker27 min
Mar 10, 4:11 PM CSTSevere Thunderstorm WarningBMXLamar49 min
Mar 10, 4:13 PM CSTSevere Thunderstorm WarningBMXRussell47 min
Mar 10, 4:19 PM CSTSevere Thunderstorm WarningBMXHale, Tuscaloosa26 min
Mar 10, 4:29 PM CSTTornado WarningBMXWalker31 min
Mar 10, 4:33 PM CSTSevere Thunderstorm WarningBMXPickens27 min
Mar 10, 4:36 PM CSTSevere Thunderstorm WarningBMXPerry24 min
Mar 10, 4:41 PM CSTSevere Thunderstorm WarningBMXTuscaloosa49 min
Mar 10, 4:48 PM CSTTornado WarningBMXTuscaloosa42 min
Mar 10, 4:52 PM CSTSevere Thunderstorm WarningBMXBibb, Perry23 min
Mar 10, 4:54 PM CSTSevere Thunderstorm WarningBMXWalker, Winston36 min
Mar 10, 4:55 PM CSTSevere Thunderstorm WarningBMXFayette35 min
Mar 10, 4:57 PM CSTSevere Thunderstorm WarningBMXLamar33 min
Mar 10, 4:59 PM CSTSevere Thunderstorm WarningBMXRussell31 min
Mar 10, 5:13 PM CSTTornado WarningBMXPerry32 min
Mar 10, 5:18 PM CSTTornado WarningBMXFayette, Walker42 min
Mar 10, 5:19 PM CSTTornado WarningBMXTuscaloosa26 min
Mar 10, 5:23 PM CSTSevere Thunderstorm WarningBMXBibb37 min
Mar 10, 5:43 PM CSTSevere Thunderstorm WarningBMXFranklin32 min
Mar 10, 5:43 PM CSTTornado WarningBMXTuscaloosa32 min
Mar 10, 5:50 PM CSTTornado WarningBMXJefferson40 min
Mar 10, 5:57 PM CSTTornado WarningBMXWalker33 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.